Guest Contributor: Elizabeth Rankin, BScN – Society for Participatory Medicine
It isn’t an easy task taking medications that cause problems. I know first hand just how difficult it is to get doctors to listen to the patient. What often underlies patient compliance and adherence issues is drug intolerance that goes unrecognized.
Patients who are told they require a drug need to be carefully monitored. I had consultations with several doctors over a three-year period, including the physician who continued to prescribe a class of drug known as statin drugs. Not one connected my symptoms and diagnosed problems as iatrogenic or drug induced problems. This posed a variety of issues for me including continuing to live with the long-term side effects from my drug. I had several tests over this period, including an unneeded angiogram six weeks after my stent because I had chest pain even though my Troponin [heart enzyme tests] were negative, that is considered normal. I also had two other hospital admissions, two by ambulance, and one that was directly from my doctor’s office, following a stress test resulting in a Transient Global Amnesia Attack, known as a TGA!
Patients who are taking statin drugs, also known as cholesterol lowering drugs, might recognize they have the most commonly reported side effects. Sore muscles are a common side effect of statin drugs and sometimes, in a few patients, it can lead to the worst end-case diagnosed problem called Rhabomyolysis, which can be fatal. What patients and many doctors don’t recognize is that all the muscles in the body are affected while taking statin drugs. This is important to know because our brain, heart, lungs, liver, pancreas throat & stomach are major organs that are affected by statins and can play havoc with patients who experience intolerance to these drugs.
I’ll explain why I had and continue to have “chest pain” related problems. The patient who is affected by taking a statin drug can present with many types of problems. I had different kinds of symptoms that ended up causing different diagnosed problems. The one set of symptoms I still have post statin drug use, and will always have, is that which resembles angina or heart related pain. This occurs because the statin drug is known to weaken the muscular ring that connects the oesophagus to the stomach. In some patients who are affected by this class of drug, it explains why the contents of the stomach spurt into the throat creating not only pain but also a host of other related symptoms, including choking & coughing. When this causal relationship, or drug-induced problem occurs the patient is likely to get a diagnosis of GERD, more commonly known as ‘”reflux”, without first recognizing it is the drug that is the basis for their problem. Other patients can have other problems develop such as Heart Failure or breathing related issues, regarded as pulmonary or lung issues. Diabetes is another rising concern among statin users along with memory and cognitive related problems so it behoves patients to ask more questions while on any drug.
Taking any drug long enough is likely to lead to a variety of side effects and something as simple as taking a lower dose can be the answer for some. When patients are not carefully monitored and they develop problems or conditions affecting their health that go unrecognized it is a patient safety issue.
Continue Reading »